Risk for anesthesiologists from chemicals associated with Parkinson ‘s disease Parkinson’s disease

We have received reports that anesthesiologists exposed to trichlorethylene (TCE) may develop Parkinson’s disease (the rate of Parkinson’s disease is exploding. Perhaps the usual chemical is to blame, April 7). TCE was used as a general anesthetic from the 1940s to the early 1980s (when it was known by its trade name Trilene). If this is the case, it is assumed that the greatest risk would be chronic exposure during a career, and there was no indication that patients receiving this drug would develop the disease.

Members are asked to contact us with their Parkinson’s disease experiences with themselves or with colleagues if they have used Trilene. In 1915, it was recognized that TCE could damage nerves. In fact, its first medical use was to treat trigeminal neuralgia by destroying nerves that caused (or carried) very uncomfortable facial pain suffered by patients with this condition. A drug used medically to intentionally damage nerves can now cause damage by damaging nerve tissue after exposure to the environment or accidental exposure.
Dr. Mike Nathanson
President, Association of Anesthetists

Source